The Dangers Of Snorting Hydrocodone (Insufflation)
Medically reviewed byDr. Richard Foster, LICDC-CS
April 1, 2019
Hydrocodone is a prescription pain reliever that is usually taken orally. When people crush and snort hydrocodone, they are at risk for respiratory infection, addiction, and overdose.
Hydrocodone is an opioid analgesic or narcotic pain reliever. Because hydrocodone has powerful pain relieving properties, it has a high potential for abuse.
Snorting hydrocodone comes with multiple risks. It’s difficult to know the dosage of a drug that has been crushed and snorted. This could result in someone ingesting a lethal amount (overdose).
Intranasal use can also lead a person to experience serious respiratory issues. Sores and infections can occur in the nose, and the potential side effects of hydrocodone can be intensified.
Can You Snort Hydrocodone?
Many people that abuse hydrocodone have a prescription for the drug, which may be sold under the brand name Vicodin. Hydrocodone typically comes in tablet form.
People may crush the tablet and snort the powder to strengthen the drug’s effects, which include feelings of euphoria and calmness.
Prescription drugs like hydrocodone always come with instructions on how to ingest the medication. Anytime a person is taking hydrocodone other than how it’s prescribed, they are abusing the medication.
Crushing and snorting a hydrocodone tablet causes the drug to hit the bloodstream almost instantly. This rapid high may be short-lived, causing a person to crave another dose.
Snorting hydrocodone can quickly lead a person to being physically dependent on the drug. When a person is dependent on hydrocodone, their body needs regular doses of the drug in order to feel normal.
Someone suffering from hydrocodone dependence may begin to mix the medication with other drugs, to prolong the pleasurable effects. This greatly increases a person’s risk of overdose. Hydrocodone is especially dangerous if mixed with alcohol, or benzodiazepines like Xanax.
Don't wait. Get help now.
Call to be connected with an Addiction Campuses treatment specialist.
Signs Of Snorting Hydrocodone
If a person is dependent on hydrocodone, they may display certain signs of abuse. Someone may do desperate things to ensure they have more of the drug. This could include “doctor shopping,” where a person goes to multiple doctors to get an additional prescription.
Other signs of snorting hydrocodone include:
- missing money or valuables
- preoccupation with pain, medication, or doctors
- paraphernalia like razors, straws, pen caps, and flat surfaces with pill residue
What Happens When You Snort Hydrocodone?
Hydrocodone attaches to opioid receptors in the brain, and block the awareness of pain. In addition, hydrocodone may produce feelings of calm and contentment. A person snorting hydrocodone may also experience nausea and vomiting.
People snorting hydrocodone can develop a tolerance to the prescription drug. This means their body requires increased doses of the drug to get the same effects. This may cause a person to snort hydrocodone for an intensified high.
Snorting hydrocodone makes it difficult to know the exact dose, and increases the risk of overdose. Hydrocodone slows down the systems of the body, including the respiratory system. This can cause a person’s breathing to stop, which is the main cause of opioid overdose.
Abusing hydrocodone through insufflation can cause permanent damage to a person’s nose and nasal passages. This could result in a loss of sense of smell, respiratory issues, and recurring nasal infections.
Side Effects Of Snorting Hydrocodone
Prescription drugs like hydrocodone can have serious effects on a person’s body. Hydrocodone comes with a list of potential side effects, even when the drug is taken as prescribed.
When a person snorts hydrocodone, they may experience the rush of pleasure linked with the drug. However, the side effects linked with hydrocodone drug could also be more severe.
Side effects of hydrocodone include:
- stomach pain
- dry mouth
- muscle tightening
- problems urinating
- foot or ankle swelling
- trouble sleeping
- shaking or twitching
- ringing in the ears
People are usually prescribed hydrocodone to treat acute pain, after an injury or surgical procedure. When a person snorts hydrocodone, not only are they exposed to several risks, but the original medical issue may not receive proper treatment.
Hydrocodone Overdose Symptoms
Snorting hydrocodone can slow or stop a person’s breathing, especially if the dosage is unknown. In 2016, nearly 12 million Americans reported misusing prescription opioids in the past year.
Hydrocodone may come in extended-release tablets. These tablets contain a higher dose of the drug and could lead to overdose if snorted. Since 1999, more than 218,000 Americans have died from prescription overdoses.
Snorting hydrocodone is a clear indication of abuse and addiction. When a person is addicted to a substance, they may ingest large doses of a drug without fully realizing it.
Signs of hydrocodone overdose include:
- slowed or stopped breathing
- cold, clammy skin
- slow heartbeat
- narrowed pupils
Hydrocodone Withdrawal And Detox
People that struggle with snorting hydrocodone are likely dependent on the substance. If a person stops their use suddenly, they may experience difficult withdrawal symptoms.
The first step toward recovery from hydrocodone addiction is drug detoxification. Medical detox programs help those suffering from withdrawal through this initial stage of recovery.
Opioid withdrawal can be uncomfortable and should take place under medical supervision. Many people who are addicted to opioids continue using simply to avoid distressing withdrawal symptoms. These symptoms include sweating, diarrhea, and restless leg syndrome.
In a medical detox program, health professionals provide support and supervision to the patient. Medication-assisted treatment may be administered, which helps to alleviate withdrawal symptoms and prevent relapse.
Getting Treatment For Hydrocodone Addiction
Anyone who takes hydrocodone is at risk for dependence and abuse. If you or someone you love is snorting hydrocodone, you do not have to stay trapped in the cycle of addiction.
Affordable rehab centers are available throughout the U.S. Many of these treatment centers take public and private insurance, and offer treatment on a flexible schedule.
Individuals that suffer from hydrocodone addiction may have a history of relapse. To ensure the best outcomes for their recovery, experts recommend at least 90 days of consecutive treatment.
Inpatient (residential) rehab programs can be supportive environments in which to begin.
For more information on the dangers of snorting hydrocodone, or to find a treatment program near you, reach out to one of our specialists today.Article Sources
Centers for Disease Control - Prescription Opioids
MedlinePlus - Hydrocodone
National Institute on Drug Abuse - Mind Matters: The Body's Response to Opioids
U.S. National Library of Medicine, National Institutes of Health - Hydrocodone snorting leading to hypersensitivity pneumonitis